Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Depression meds interactions
Jun 30, 2013

Dear Dr. Fawcett,

Thank you for all the great work you've been doing on here! I really need your advice on potential drug interactions.

I'm male, 32yo, 5'7, 150lbs infected for 4 years, currently on Norvir, Prezista & Truvada; CD4 ~ 800, VL undetectable. However, I've been having lots of issues w depression, ADHD & insomnia. None existed prior to infection and they are getting really bad I locked myself in my condo for weeks can't sleep more than 4hours a night and can no longer have a job nor function at all for 6 months now.

I'm currently looking at few options, recommended by psychiatrists & sleep specialist. Unfortunately my regular HIV specialists Tim Schacker & Keith Henry are out of the country & I'd greatly appreciate your advice on top of the residence docs (they told me no interactions with the meds below but I've read a few articles via pubmed & found a few studies stating otherwise- granted all had limited sample size)

(1) Depression & ADHD: (a) Welbutrin XL; (b) either Stratera or Nuvigil or Adderall; (c) Cymbalta or doxepin

(2) Sleeping : (a) either Lunesta or Ambien; (b) Restoril or Clonazapam or Rozarem

(3) change my meds which none of the HIV specialist nor me would like to do

Could you please let me know which regiments you'd recommend & if any of these drugs would have interaction w my current HIV meds.

Thanks a million!!!

Response from Dr. Fawcett

Thanks for writing. A significant percentage of persons living with HIV will meet the clinical criteria for anxiety and/or depression at some point. These symptoms often diminish by themselves, but sometimes interventions are required.

Of the ARTs that you are on, Truvada is more often associated with the side effects you describe. As for adding medications, it is important to be certain all your providers are aware of all of your medications because of potential interactions. Norvir is often a key drug because it is processed by the same liver enzymes as some of the drugs you describe. For example, Norvir can decrease blood levels of Wellbutrin, but increase levels of Cymbalta, doxepin, Lunesta, and clonazepam. In the cases of the drugs you describe, monitoring dosages can usually solve any problems. I would be cautious about benzodiazepines (Restoril, clonazepam, etc) for long term treatment. They are meant for acute (short term) anxiety and are highly addictive.

Medical literature shows that a combination of psychotherapy/behavioral approaches along with medication produces the best results. As for behavioral interventions, "talk therapy" is highly effective for addressing underlying beliefs and concerns about the issues that are causing the negative feelings. A therapist can help you gain insight into the nature of the feelings and, more importantly, provide tools to help you control or move past them. Psychotherapy is also effective for anxiety, along with skills such as relaxation techniques, meditation, or even breathing.

Good luck!

David



Previous
Looking for advice: Recurrent Yeast Infections/HPV
Next
living with hiv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement